advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Nampa, Idaho, USA:

My nephew, who has type 2 diabetes, has been sick with an upper respiratory infection for over a week, was placed on an antibiotic, and his is blood sugar has not been stable. Last night when my sister went to see him, she was shocked. He has lost weight, his eyes are sunken, his blood sugar was at 175 mg/dl [9.7 mmol/L], and within two hours, just prior to going to bed it was 300 mg/dl [18.7 mmol/L].

He is normally very active, eats well, works out. He is 6 feet 2 inches tall and weighs 180-190 pounds. We are very concerned about him and need to know where we go from here. Is his blood sugar at a dangerous level? Please answer as soon as possible.

Answer:

You need to discuss this with his physician today -- do not wait.

MSB

[Editor's comment: I completely agree. He is at risk of developing DKA [diabetic ketoacidosis] even if his diagnosis is type 2 diabetes.

If he develops nausea or vomiting, someone should take him immediately to an emergency room. The exact level of the blood sugar is not the issue; it's the development of symptoms -- some of which (dehydration) it would appear he already is developing. WWQ]

DTQ-20030309130127
Original posting 14 Mar 2003
Posted to Sick Days

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.